Medical experts have warned of a "worrying link" between ketamine use and serious bladder and kidney problems.
The recreational use of ketamine - an anaesthetic commonly used by vets - has increased in recent years because of its powerful hallucinogenic qualities. But there have been recent reports of serious urological side effects from heavy use of the Class C drug, including severe pain, haematuria (blood in the urine), incontinence and even kidney failure.
Doctors and drug workers from Bristol Urological Institute at Southmead Hospital and the Bristol Drugs Project teamed up to evaluate the symptoms experienced by ketamine users. They present their findings today at the Royal College of Psychiatrists' 2009 Annual Meeting in Liverpool.
The researchers found that 15 patients in the West Country had recently been referred to urologists with a history of chronic ketamine use and severe urgency, frequency, pain and haematuria.
A separate survey of urologists across the UK found that most had seen similar cases. In around a third of cases, the patients' symptoms improved when they stopped using ketamine.
However, in the remaining two-thirds of cases the symptoms either stayed the same or got worse - even after the patients stopped using the drug. If patients continued using ketamine, their symptoms became very difficult to control.
Lead researcher Dr Angela Cottrell said: "There is a worrying link between ketamine use and urinary tract pathology that is proving difficult to manage. A multidisciplinary approach involving psychiatrists, drug workers, pain consultants, urologists and GP is needed to tackle this growing problem. A harm reduction strategy to increase awareness of the risks and help people reduce their intake is also needed."
Annual Meeting of the Royal College of Psychiatrists, BT Convention Centre, Liverpool, 2 -5 June 2009
Main Category: Urology / Nephrology
Article Date: 07 Jun 2009 - 1:00 PDT
Medical News Today